Minnesota, 2021

Hail in Minnesota, April 26, 2021

April 26, 2021 · NWS FSD · 1 event in 1 county or zone

Isolated thunderstorms developed along a nearly stationary boundary south of Interstate 90 in the very early hours of April 27. An isolated storm made use of 30 to 40 knots of effective speed shear and elevated instability of 500-1000 J/kg to organize long enough to produce severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Isolated thunderstorms developed along a nearly stationary boundary south of Interstate 90 in the very early hours of April 27. An isolated storm made use of 30 to 40 knots of effective speed shear and elevated instability of 500-1000 J/kg to organize long enough to produce severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 26, 9:49 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 26, 9:49 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1049 PM CDT Mon Apr 26 2021

.SHORT TERM...(This Evening through Tuesday)
Issued at 213 PM CDT Mon Apr 26 2021

Forecast Highlights:

1. Storms possible late tonight; isolated severe storms into Tuesday.
2. Cooler into mid-week, rain departs on Wednesday
3. Warmer and mostly dry through next weekend.

Today: Upper synoptic pattern shifting southward over the past 24
hours has kept the surface warm front from surging too far to the
north today.  Currently stalled south of I-90, we're finally
beginning to see temperatures rise into the 70s.  North of the
boundary, cooler air undercutting the arrival of warmer low-lvl air
continues to produce persistent stratus across SW Minnesota and
portions of eastern South Dakota.   Further north, poorly resolved
700 mb frontogenesis continues to produce scattered thunderstorms in
the 45 degree afternoon air across NE South Dakota and western
Minnesota. Generally as the 700mb shortwave continues to move away
from us, we should avoid this precipitation risk this afternoon in
the far northeast.

Tonight:  Heights continue to fall across the Rockies as upper
troughing moves eastward. Cooler air at the surface should settle
southward overnight as the surface boundary settles into eastern
Nebraska and central Iowa.  Aloft however, there remains quite a bit
of disagreement. GFS/NAM/CMC all show fairly progressive 850:750
theta-E advection moving northward late this evening, while 700:500
mb cooling begins to arrive from the west and northwest.  The
juxtaposition of the gradients of these elements will be key to the
eventual development of convective risks (or at least severe weather
risks) overnight.  High resolution models are really struggling on
determining this, so have leaned a bit more on more global model
data, which suggests the greatest potential for development begins
near south central SD after midnight tonight, and then potentially
spreading northeast or eastward into the Tri-State area by and after
daybreak Tuesday as stronger dPVA arrives. Comparing various
soundings through the area results in anywhere from 500-1000 J/KG
MUCAPE above the effective layer near 800 mb. Despite the
marginal instability, there may be enough effective speed shear in
the effective profile to warrant some modest elevated supercells
capable of marginally severe hail. Again, this threat looks
limited and may not develop whatsoever if temperatures aloft do
not cool sufficiently.

Tuesday: Would anticipate a slightly slower evolution of convection
through the morning, keeping a marginal risks for a few isolated
hailers eastward across the I-90 corridor and points southward
through mid-late morning. A secondary area of showers may develop
over the central and western Dakotas, tied closer to a secondary
area of mid-lvl frontogenesis. Clouds and cooler temperatures will
prevail by Tuesday afternoon thanks to a northerly wind component.

.LONG TERM...(Tuesday Night through Monday)
Issued at 213 PM CDT Mon Apr 26 2021

Tuesday Night-Wednesday: An elongated mid-lvl trough will extend
from southern Canada southward through the Plains, with the deepest
part of the trough over northern Mexico by Tuesday night. We may see
the persistence of light showers well through the night,
especially focused across portions of the MO River Valley and
areas southward into Nebraska into Wednesday morning. The low and
mid-lvl trough axis should pass far enough to the southeast to
taper off PoPs slightly by WEdnesday afternoon and evening. Highs
will again be near to slightly below seasonal normals in the lower
60s.

Thursday-Friday: Quiet weather conditions prevail to finish the week
as mid-lvl heights begin to rise over the western CONUS.  With the
Northern Plains on the northwesterly component of the upper ridge
Thursday, we'll see some upward advancement in temperatures, but
it will be relative slow due to light winds. Winds shift southerly
by Friday and this will push highs near 70 with a very nice day
expected.

Saturday-Monday: The nose of the thermal ridge slides across on
Saturday, resulting in highs in the upper 70s to 80s in most
locations. Another very nice day for the first of May!  We begin to
transition towards a bit more southwesterly flow aloft on Sunday,
and this could bring a return of shower and isolated thunderstorm
chances as we finish the weekend. Temperatures will still be very
pleasant, with highs well above normal. Rain chances again trend
upward to start the new work week, as a progressive frontal
boundary moves through the region and cools temperatures back
slightly.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1048 PM CDT Mon Apr 26 2021

Latest satellite imagery continues to show cloud cover building over
the region ahead of an advancing sfc low pressure. As mentioned in
the previous issuance, expect rain and scattered thunderstorm chances
to increase after midnight, with the best chances for seeing severe
storms occurring before and shortly after daybreak. While the main
hazards with these storms remain confined to quarter size hail,
gusts up to 40 mph, and brief heavy downpours, confidence on
coverage of any strong storm remains low. Thus, have opted to carry
a TEMPO group at each TAF site to highlight the best window where
these hazards could occur. Nonetheless, expect MVFR to IFR cigs to
largely prevail at all TAF sites for most of the period, with winds
forecast to generally remain out of the N to NE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...SSC
Hazardous weather outlook, Apr 26, 3:19 AM CST, 20 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
419 AM CDT Mon Apr 26 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-270930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
419 AM CDT Mon Apr 26 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible late tonight, mainly
after 4 am. Any stronger storms may be possible of large hail up to
the size of half dollars.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms will continue into Tuesday.
Again, any stronger storms may be possible of large hail up to the
size of half dollars.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nobles

When
April 26, 11:50 PM CST to 11:52 PM CST
Where
Nobles County, 4.46 mi SE of Worthington
Measured
1.75 in hail
Reported by
Social Media
Coordinates
43.580, -95.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956364.